Featured news from NHIVNA
HIV-related news from NAM
Doctors in Netherlands observe higher than expected dolutegravir treatment discontinuation rate
Michael Carter, 2016-10-13 07:00:00
Almost one in seven people in a Dutch clinic population stopped treatment with the HIV integrase inhibitor
dolutegravir because of side-effects, investigators from the Netherlands report
in the online edition of AIDS.
Approximately 14% of patients ceased therapy with the drug because of
tolerability issues, much higher than the rate seen in clinical trials. Dolutegravir
was twice as likely to be stopped if it was taken in combination with abacavir, but the side effects that led to a change of treatment were not associated with abacavir.
“In a ‘real life’
clinical setting of DGV [dolutegravir]
use in cART [combination antiretroviral therapy], we found that in general DGV
was tolerated very well by most patients, but it was stopped at a much higher
rate than reported in randomized controlled trials,” comment the authors.
Dolutegravir is currently recommended for
first-line HIV therapy. The drug is available in a combination tablet with
abacavir and lamivudine (Triumeq) and
as a 50mg single drug tablet (Tivicay).
Dolutegravir is approved for the treatment of people with HIV who have never taken treatment before (antiretroviral naive) and those who have taken other treatment before (treatment experienced).
trials, dolutegravir had a potent anti-HIV effect and was shown to be safe and
tolerable, with a 48-week discontinuation rate of no more than 2 to 3%. However, doctors
in the Netherlands observed a significantly higher proportion of their patients
were stopping therapy with the drug than the rate observed in clinical trials.
They therefore conducted a study to determine the frequency, timing and reasons
for stopping dolutegravir-containing therapy.
population comprised 556 people in Leiden and Amsterdam who initiated
dolutegravir between 2014 and 2016. Their median age was 48 years and 66% were
men who have sex with men (MSM). Approximately a fifth of patients
were antiretroviral naive. The combination pill Triumeq was prescribed to 57% of patients and, in all, 64% were
taking dolutegravir in combination with abacavir.
A total of 85
people (15%) stopped taking their dolutegravir-containing regimen. For 76
patients (14%) side-effects were reported as the reason. Patients stopped
therapy a median of 73 days after initiation; 95% stopped within a year of starting
their dolutegravir-containing regimen
Common reasons for
stopping dolutegravir were insomnia and sleep disturbances (6%),
gastrointestinal complaints (4%) and neuropsychiatric symptoms such as anxiety,
depression and psychosis (4%). In almost all cases, these side-effects resolved
after therapy with the dolutegravir-containing regimen was discontinued. No
cases of virological failure were reported.
Patients were approximately
twice as likely to stop their treatment if they were taking dolutegavir in
combination with abacavir (aRR = 1.92%; 95% CI, 1.09-3.38; p = 0.01).
that there might be an interaction between the drugs, leading to more treatment
interruption,” write the authors, adding that both drugs are metabolised using
a similar hepatic pathway. They note, “the apparent interaction between DGV and
abacavir mediated by this common degradation pathway has not been studied.”
taking dolutegravir in combination with a boosted protease inhibitor was
associated with a lower risk of treatment discontinuation (aRR = 0.20; 95% CI,
0.05-0.86; p = 0.03).
The authors call
for larger studies to determine the rate of dolutegravir treatment discontinuations
due to side-effects.